Florida, 2018

Hail in Florida, November 25, 2018

November 25, 2018 · NWS TAE · 1 event in 1 county or zone

Strong to marginally severe storms moved across portions of the Florida panhandle ahead of a cold front. There was one report of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Strong to marginally severe storms moved across portions of the Florida panhandle ahead of a cold front. There was one report of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Nov 25, 6:56 PM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Nov 25, 6:56 PM CST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
756 PM EST Sun Nov 25 2018

.UPDATE...

Made some adjustments to PoPs based on latest radar trends and
expected timing.  Otherwise no major changes. A marginal risk of
severe weather remains in place for mainly the Florida panhandle
and western big bend overnight. Latest 00z KTAE sounding has
quite a bit of work to do to support surface based convection with
a low level inversion in place. However, the airmass is expected
to quickly change from west to east overnight as a more unstable
airmass to the west advects into the area.

&&

.PREV DISCUSSION [639 PM EST]...

.NEAR TERM [Through Tonight]...

A Marginal Risk for severe thunderstorms tonight from Dothan to
Tallahassee and points southwest, with the primary threats isolated
damaging wind and a brief tornado, beginning as soon as 9 PM this
evening in the far Western FL Panhandle and Southeast Alabama and
translating eastward into the Tallahassee area in the 5 AM to 8 AM
time frame.

The 18Z Surface Analysis indicated a 997 hPa low over Missouri with
a southward extending cold front entering the Mississippi Valley,
and a warm front over southeast Louisiana advancing northeastward.
Thunderstorms were developing along this warm front as of late this
afternoon with some supercells already noted on the LIX WSR-88D.

The warm front will advance northward across the area overnight,
followed quickly by a strong cold frontal passage. There is broad
agreement amongst the model guidance for a northeast-southwest
oriented line of convection along or just ahead of the cold front,
reaching the Ben Hill-Colquitt-Leon-Gulf County area in the 5 AM to
8 AM time frame.

The threat will hinge on just how much instability can work inland,
with model disagreement between the robust NAM/RAP and conservative
GFS. Nonetheless, there is broad agreement for an axis of higher
instability just ahead of the cold front, with a rather narrow area
juxtaposed with higher shear (0-1 km) in association with the warm
front, supporting the brief tornado threat. In addition, minimal
Convective Inhibition (CIN) is noted in some of the NAM and RAP
runs, especially near and south of I-10. The wind field is also
robust, with Bulk Shear in excess of 50 kt, and even 850 hPa winds
approaching 40 kt, supporting the isolated damaging wind threat.

If parcels can become surface based, e.g., weaker CIN, then the
isolated damaging wind and brief tornado threat could materialize.
The greatest chance of this would be in the marginal risk area
closer to the coast. Also, steeper lapse rates in the hail growth
zone could favor marginally severe hail, but this appears to be a
lesser of the threats.

With the warm/cold frontal passage, a mild night is in store as
temperatures will only bottom out in the mid-50s to mid-60s for
lows, in some cases warmer than Saturday's high temperatures!

.SHORT TERM [Monday Through Tuesday Night]...

The previously mentioned cold front looks to be right down the
middle of our CWA and right over Tallahassee at 7AM Monday and it
will continue to move southeast through the day. There should be
ongoing widespread rain showers with the front which will also
overspread to the southeast. For now, we only have isolated
thunderstorms in the forecast for Monday. It looks like the line
weakens as it moves east with the bulk of the lift well to the
north and any jet influences weakening as it moves east. There
could be a brief period right before the frontal passage for
these storms but the severe threat looks low. Temperatures will be
quite tricky as the temps will generally cool with the front.
However, parts of SE AL where the front will already be through by
7AM will likely warm a few degrees. Meanwhile, other parts of the
area may see their highs overnight/before noon on Monday. This
means there will be plenty of room for temps to fall with temps
Mon night near freezing in the north and upper 30s in the south.

The base of the upper trough will still be to the west on Tuesday
and will continue to push through Tuesday night. Surface high
pressure will slowly build in from the west with dry weather
returning. Tue highs will only be in the lower to upper 50s with
lows a deg or two cooler than Mon night. This could end up being our
first freeze for SE AL and SW GA and possibly into the FL Panhandle.
Right now lows for those areas are around 31-33 deg.

.LONG TERM [Wednesday Through Sunday]...

The mid level ridge will start to build in from the west Wednesday
and continue to build through Friday. The surface high pressure will
move directly overhead Wed night into Thursday. This all leads to
dry weather continuing through Friday night. The building ridge will
lead to a slight warming trend. Highs Wed will be in the mid 50s,
rising to the mid 60s Thu, lower 70s Friday and even the mid 70s
Sat/Sun. Lows will warm from the mid 30s Wed night into mid to upper
50s by Saturday night.

A deep upper low will be digging into the midwest states on Saturday
with a strong surface low to its southeast. A cold front will be
moving east and will overspread rain across our region Saturday
and Sunday. The timing is still a bit off and the overall strength
of any storms can't be determined at this time. Either way, it
will probably be a stormy weekend and something to keep an eye on.

.AVIATION...
[Through 00Z Tuesday]

Showers and thunderstorms are beginning to overspread the region
ahead of the next low pressure system. Started rain a little
earlier than previous TAFs but kept mostly the same after that.
TSRA will be possible later this evening as the dynamics get
closer. IFR/LIFR in TSRA appear likely in the overnight hours. A
front will swing through from west to east overnight into Monday
morning ending rainfall and flt conds improve beginning Monday
afternoon.

.MARINE...

Winds increase tonight to close to 20 knots with occasional seas
to 6 feet. For now, have held off on a Small Craft Advisory with
any 20 knot wind or 6 feet seas being too occasional to warrant
one. The winds will stay elevated for the next few days with the
far western waters having the highest chance for near advisory
criteria conditions. Widespread rain showers across the waters
are likely tonight into Monday afternoon with dry weather expected
Monday night through Friday night.

.FIRE WEATHER...

Red flag conditions are not expected for the next several days.

.HYDROLOGY...

Half an inch to an inch of rain is possible tonight but should not
cause any flash flooding or river flooding issues. Additional
rainfall is expected for the weekend but it's too far out for
exact rainfall amounts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   61  68  37  55  33 /  80  70  10   0   0
Panama City   59  63  40  55  38 /  80  60   0   0   0
Dothan        52  55  33  51  32 /  60  30   0   0   0
Albany        56  61  35  52  32 /  80  50   0   0   0
Valdosta      59  67  37  54  32 /  80  80  10   0   0
Cross City    61  72  41  58  35 /  20  70  30   0   0
Apalachicola  64  68  40  57  38 /  80  70  10   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 10 PM CST this evening for South
     Walton.

GA...None.
AL...None.
GM...None.
&&

UPDATE...DVD
NEAR TERM...LF
SHORT TERM...LN
LONG TERM...LN
AVIATION...Scholl
MARINE...LN
FIRE WEATHER...DVD
HYDROLOGY...LN

In the hours before

Special weather statement, Nov 25, 7:29 PM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
729 PM CST SUN NOV 25 2018

FLZ007-008-260200-
Central Walton FL-North Walton FL-
729 PM CST SUN NOV 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WALTON COUNTY UNTIL
800 PM CST...

At 729 PM CST, Doppler radar was tracking a strong thunderstorm near
Eglin Air Force Base, or 9 miles northeast of Niceville, moving east
at 55 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
De Funiak Springs, Eglin Air Force Base, Eucheeanna, Pleasant Ridge,
Alpine Heights, New Home, De Funiak Spring Airport, Argyle and Rock
Hill.

LAT...LON 3073 8639 3078 8604 3053 8602 3054 8639
TIME...MOT...LOC 0129Z 262DEG 49KT 3063 8637

42-DVD
Special weather statement, Nov 25, 8:29 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
929 PM EST SUN NOV 25 2018

FLZ012-108-112-260330-
Coastal Bay FL-Inland Bay FL-South Walton FL-
929 PM EST SUN NOV 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BAY AND SOUTH CENTRAL
WALTON COUNTIES UNTIL 1030 PM EST/930 PM CST/...

At 929 PM EST/829 PM CST/, Doppler radar was tracking a strong
thunderstorm near Santa Rosa Beach, moving east at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Panama City, Lynn Haven, Panama City Beach, Callaway, Springfield,
Hiland Park, Tyndall Air Force Base, Parker, St Andrews State Park,
Southport, Seminole Hills, Cedar Grove, Dirego Park, Beacon Beach,
College Station, Gulf Resort Beach, Blue Mountain Beach, Bayou
George, West Panama City and Camp Flowers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3038 8617 3038 8612 3039 8610 3040 8612
      3042 8612 3041 8603 3039 8598 3041 8596
      3041 8588 3043 8586 3043 8551 3001 8556
      3008 8570 3015 8579 3025 8600 3032 8620
      3036 8620
TIME...MOT...LOC 0229Z 274DEG 25KT 3034 8615

42-DVD
Special weather statement, Nov 25, 8:32 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
832 PM CST SUN NOV 25 2018

FLZ009>011-260300-
Holmes FL-Jackson FL-Washington FL-
832 PM CST SUN NOV 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JACKSON...EASTERN
HOLMES AND NORTHERN WASHINGTON COUNTIES UNTIL 900 PM CST...

At 832 PM CST, Doppler radar was tracking a strong thunderstorm near
Bonifay, moving northeast at 50 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Graceville, Bonifay, Chipley, Campbellton, Richter Crossroads, Jacob
City, Holmes County Airport, Tendil Crossing, Cobb Crossroads,
Jacobs, Browntown, Bahoma, Ellaville and Sills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3100 8556 3100 8531 3090 8522 3075 8568
      3088 8578
TIME...MOT...LOC 0232Z 244DEG 43KT 3084 8566

42-DVD

The radar

The Eglin Afb radar (KEVX), 57 km away, was scanning. The volume nearest the first event began at 02:44 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jackson

When
November 25, 8:45 PM CST
Where
Jackson County, 1.38 mi S of Graceville
Measured
1 in hail
Reported by
Social Media
Coordinates
30.930, -85.510

A picture of hail around quarter size was posted on social media from near Graceville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyWarnings in Florida, November 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 788535.